South Dakota, 2023Tornado and Hail in South Dakota, August 10, 2023
August 10, 2023 · NWS ABR · 14 events in 10 counties and zones
A cold front brought the threat of severe thunderstorms to northeast South Dakota on the afternoon and evening of August 10th. Initially, individual storms presented both a hail and wind threat in the James Valley, with reports of golfball sized hail in Brown and Hand counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought the threat of severe thunderstorms to northeast South Dakota on the afternoon and evening of August 10th. Initially, individual storms presented both a hail and wind threat in the James Valley, with reports of golfball sized hail in Brown and Hand counties. As the storms moved east into the Prairie Coteau region, they organized into a broken line and presented more of a wind threat. The Department of Transportation mesonet station 6 miles west of Henry recorded a 74 mph wind gust, and the nearby town of Henry also experienced damage to trees. There was also a pair of brief tornado touchdowns farther to the south associated with one of the stronger cells embedded within this line, though no damage was ever noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 10, 1:14 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 10, 1:14 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
214 PM CDT Thu Aug 10 2023
.SHORT TERM...(This Evening through Friday Night)
Issued at 213 PM CDT Thu Aug 10 2023
The forecast challenges include:
1. severe storms potential now through late this evening
2. severe storms potential Friday afternoon across far northeast
South Dakota and west central Minnesota
At 2 PM CDT, skies range from partly cloudy to mostly sunny and
temperatures are warming through the 70s and 80s. Winds are
generally out of the south or southeast, except west of a cold front
that is beginning to push east river. West of this cold front, winds
are switching around and blowing out of the northwest. There are a
few light rain showers out over north central South Dakota.
Still looking like a decent severe weather setup for this
afternoon/early evening, despite the broken to, at times, overcast
mid/high level clouds around the region. The cloudiness may just
delay the onset timing of things a little bit. There seem to be two
distinct regions of convective potential/concern over the CWA this
afternoon/evening; the first being the warm frontal zone over the
northeast corner of the CWA, associated with a lead shortwave
currently spinning/working toward the James River valley region. The
second area of concern is along a weak cold front/surface trof that
is about to push east of the Missouri River valley. This boundary
has the PVA axis to work with from a second shortwave seen in Water
Vapor pushing in across the western Dakotas at this time.
Starting to see a dent getting made in the weak thermal capping
inversion in place (~ +8C to +10C at 700hpa). That cap erosion
should continue through the afternoon, as the boundary layer heats
up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30
to 40 knots of deep layer shear to work with. Along with an initial
large hail threat, there is a low probability risk of a tornado or
two across the low to mid-level WAA zone of ascent over the
northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0-
6km shear-wise, but, placement relative to the
developing/approaching sfc low, low level lapse rates, 0-1km shear
and surface vorticity all check boxes for Tor. So, will have to
monitor things if any storms end up developing further east in that
zone of WAA/along the warm front over northeast South Dakota, out
ahead of the cold-frontal forced storms that are expected to be
developing between the Missouri and James River valleys. Not the
best shear environment to turn storm mode to linear, at least not
until late this evening when a low level jet develops, pointing up
into eastern South Dakota, so perhaps initial discrete supercells
could have a chance to maintain their individuality longer before
transitioning to a couple of small bowing line segments.
On Friday, there could be a few showers and thunderstorms strafing
the northeast corner of the CWA during the early to mid-afternoon
hours. Friday's convective potential consists of strong shear
(potentially 50 knots of deep layer shear), but not-so-strong
instability (perhaps only upwards of 750-1250J/kg of MLCAPE.
Continued PoPs for that area of the CWA on Friday.
Temperatures through Friday night should be running fairly close to
normal for early August.
.LONG TERM...(Saturday through Thursday)
Issued at 213 PM CDT Thu Aug 10 2023
West to northwest flow will persist aloft through much of the
extended. The first chance for widespread showers and thunderstorms
is expected Saturday night into Sunday as an upper trough digs into
the northern Plains with abundant associated shortwave energy. The
sfc low over the central plains will lend some forcing...though much
of that will be directed toward southeast SD and northwest IA.
Sfc high pressure builds in behind the sfc low on Sunday across
central SD and eventually spreads east. A building upper ridge may
take a bit longer to transition, but should influence heights by
late Monday. The remainder of the time period looks mostly dry
though, due to model inconsistency, confidence is low by the middle
of next week for pops.
Temperatures will remain near or below average through the extended
with highs only around normal in the 80s to lower 90s under the
ridge early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1203 PM CDT Thu Aug 10 2023
Terminals KABR,KATY,KPIR,KMBG
VFR skies/vsbys are expected through the next 24 hours. Storms
are forecast to form and be on the increase late this
afternoon/evening, mainly for KABR/KATY. IFR conditions (mainly
visbies) are possible with the storms, along with torrential
rainfall, large hail and damaging winds.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...Dorn
LONG TERM...Wise
AVIATION...Dorn
Hazardous weather outlook, Aug 10, 2:51 AM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
351 AM CDT Thu Aug 10 2023
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
A cold front crossing the region later this afternoon will bring
scattered shower and thunderstorms. The storms may develop along
Highway 83 after 3 pm CDT, and progress eastward through the evening
hours. Some storms may be capable of producing golf ball size hail
and 60 mph winds. Cannot rule out a tornado or two.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another round of thunderstorms will be possible Friday afternoon over
northeastern South Dakota and western Minnesota. Quarter size hail
and 60 mph winds will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
SD
Event by event
9 thunderstorm wind, 3 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, McPherson
- When
- August 10, 3:40 PM CST
- Where
- McPherson County, 6.38 mi NNW of Wetonka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.710, -98.810
Thunderstorm winds were strong enough to blow the property off of this individuals patio.
Hail, Brown
- When
- August 10, 3:45 PM CST
- Where
- Brown County, 3 mi ESE of Warner
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.310, -98.440
Hail, Hand
- When
- August 10, 4:25 PM CST
- Where
- Hand County, 5.94 mi NE of St Lawrence
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.590, -98.860
A member of the public reported that the storm generated quarter to golfball sized hail, enough to completely cover the ground.
Thunderstorm Wind, Spink
- When
- August 10, 4:57 PM CST
- Where
- Spink County, 2.76 mi S of Conde
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.110, -98.100
Hail, Spink
- When
- August 10, 5:09 PM CST
- Where
- Spink County, Turton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.050, -98.100
Thunderstorm Wind, Marshall
- When
- August 10, 5:35 PM CST
- Where
- Marshall County, 3.45 mi WNW of Lake City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.730, -97.490
A member of the public was contacted and they estimated the wind speed at 65 mph.
Thunderstorm Wind, Day
- When
- August 10, 5:45 PM CST
- Where
- Day County, 9.87 mi SSE of Webster Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.160, -97.410
A trained spotter reported wind damage to his corn field.
Thunderstorm Wind, Marshall
- When
- August 10, 5:46 PM CST
- Where
- Marshall County, 0.84 mi NE of Lake City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.730, -97.410
The individual reported an estimated peak thunderstorm wind speed of 60 mph.
Thunderstorm Wind, Roberts
- When
- August 10, 6:10 PM CST
- Where
- Roberts County, 2.84 mi SE of Ortley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.300, -97.160
A heavy wooden trailer with a water tank on it was blown approximately 150 yards across two ditches before hitting a neighbors house.
Thunderstorm Wind, Clark
- When
- August 10, 6:11 PM CST
- Where
- Clark County, 0.49 mi W of Elrod
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.880, -97.580
Thunderstorm Wind, Codington
- When
- August 10, 6:15 PM CST
- Where
- Codington County, 0.49 mi W of Henry
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.880, -97.460
Thunderstorm winds knocked down three trees in town. A 3-4 inch diameter branch from another tree was blown off, impaling a nearby home.
Funnel Cloud, Hamlin
- When
- August 10, 6:34 PM CST to 6:36 PM CST
- Where
- Hamlin County, 3.49 mi N of Hayti
- Reported by
- Storm Chaser
- Coordinates
- 44.700, -97.210
A storm chaser reported a funnel cloud which lasted approximately 2 minutes, and that no surface circulation was observed.
Thunderstorm Wind, Clark
- When
- August 10, 6:46 PM CST
- Where
- Clark County, 3.22 mi NE of Willow Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.650, -97.570
Emergency management reported that thunderstorm winds had blown in the doors on a barn.
Tornado, Clark
- When
- August 10, 6:47 PM CST to 6:49 PM CST
- Where
- Clark County, 4.47 mi ENE of Willow Lake to 4.51 mi SSW of Vienna
- Rating
- EF0
- Path length
- 0.89 mi
- Path width
- 90 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.637, -97.532
Law enforcement and a storm chaser reported the brief touchdown of a tornado in an open field. The tornado path was later visible on hi-resolution satellite imagery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 10, 2023$14 million · 2.75 in hail · 16 events
- Tornadoes and Hail in South Dakota, August 10, 2023$235,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2023$500,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2023$222,000 · 91 kt wind · 12 events
- Tornado and Damaging Winds in Alabama, August 10, 2023$39,000 · EF0 · 38 events
- Damaging Winds in Texas, August 10, 2023$115,000 · 87 kt wind · 3 events
- Hail and Damaging Wind in Texas, August 10, 2023$50,000 · 1.75 in hail · 4 events
- Excessive Heat in Louisiana, August 10, 202336 events
- Tornadoes and Damaging Winds in New Jersey, August 10, 2023EF1 · 12 events
- Damaging Winds in North Carolina, August 10, 2023$25,000 · 52 kt wind · 10 events
- Damaging Wind in Mississippi, August 10, 2023$25,000 · 50 kt wind · 1 event
- Excessive Heat in Mississippi, August 10, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113531, 1113526, 1113527, 1113532, 1113528, 1113535, 1113589, 1113536, 1113585, 1113537, 1113587, 1113525, 1113586, 1113557.